Alert archive / Iowa / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 1, NWS Des Moines, IA

April 7, 2015Davis County, Wapello County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Apr 7, 2015, 10:02 PM CDT for Davis County, Wapello County, Iowa. It was in force for 43 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 7, 2015, 10:02 PM CDT (03:02 UTC)
Expired
Apr 7, 2015, 10:45 PM CDT
In force
43 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Davis County, IA, Wapello County, IA

The radar

The Des Moines radar (KDMX), 145 km from the middle of the area, began a volume at 03:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 7, 10:19 PM CDTHAIL 12 Ssw Ottumwa, IA
Apr 7, 10:20 PM CDTHAIL 16 Ssw Ottumwa, IA
Apr 7, 10:20 PM CDTHAIL 1.751 Ne Ottumwa, IA
Apr 7, 10:21 PM CDTHAIL 11 Ne Ottumwa, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 3.0 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2015-04-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2015-04-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 363 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
629 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
363 m²/s²
0-3 km storm-relative helicity
399 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

965 
WUUS53 KDMX 080302
SVRDMX
IAC051-179-080345-
/O.NEW.KDMX.SV.W.0001.150408T0302Z-150408T0345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
1002 PM CDT TUE APR 7 2015

THE NATIONAL WEATHER SERVICE IN DES MOINES  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN DAVIS COUNTY IN SOUTHEASTERN IOWA...
  SOUTHERN WAPELLO COUNTY IN SOUTHEASTERN IOWA...

* UNTIL 1045 PM CDT

* AT 1002 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES
  SOUTHWEST OF OTTUMWA...MOVING NORTHEAST AT 30 MPH.

  HAZARD...QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

* LOCATIONS IMPACTED INCLUDE...
  OTTUMWA...ELDON...AGENCY...BLAKESBURG...FLORIS AND LAKE WAPELLO
  STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4085 9218 4080 9264 4097 9264 4113 9218
TIME...MOT...LOC 0302Z 245DEG 25KT 4092 9252 

HAIL...1.00IN
WIND...<50MPH
 
$$

DONAVON
3 follow-up statements
551 
WWUS53 KDMX 080323
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1023 PM CDT TUE APR 7 2015

IAC051-179-080345-
/O.CON.KDMX.SV.W.0001.000000T0000Z-150408T0345Z/
DAVIS IA-WAPELLO IA-
1023 PM CDT TUE APR 7 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR NORTHERN DAVIS AND SOUTHERN WAPELLO COUNTIES...

AT 1022 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES WEST OF
BATAVIA...OR 7 MILES EAST OF OTTUMWA...MOVING NORTHEAST AT 65 MPH.

SPOTTERS HAVE REPORTED QUARTER SIZED HAIL IN OTTUMWA AND 6 MILES 
SOUTH OF OTTUMWA.

HAZARD...QUARTER SIZE HAIL. 

SOURCE...TRAINED WEATHER SPOTTERS. 

IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

LOCATIONS IMPACTED INCLUDE...
OTTUMWA...ELDON...AGENCY...FLORIS AND LAKE WAPELLO STATE PARK. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4085 9218 4081 9257 4097 9261 4113 9218
TIME...MOT...LOC 0322Z 246DEG 57KT 4100 9228 

HAIL...1.00IN
WIND...<50MPH
 
$$

DONAVON
098 
WWUS53 KDMX 080334
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1034 PM CDT TUE APR 7 2015

IAC051-179-080345-
/O.CON.KDMX.SV.W.0001.000000T0000Z-150408T0345Z/
DAVIS IA-WAPELLO IA-
1034 PM CDT TUE APR 7 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR NORTHEASTERN DAVIS AND SOUTHERN WAPELLO COUNTIES...

AT 1033 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES SOUTHWEST
OF BATAVIA...OR 8 MILES SOUTHEAST OF OTTUMWA...MOVING EAST AT 35 MPH.

HAZARD...QUARTER SIZE HAIL. 

SOURCE...TRAINED WEATHER SPOTTERS. 

IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

LOCATIONS IMPACTED INCLUDE...
OTTUMWA...ELDON...AGENCY AND FLORIS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4082 9246 4099 9256 4113 9218 4085 9218
TIME...MOT...LOC 0333Z 248DEG 28KT 4096 9228 

HAIL...1.00IN
WIND...<50MPH
 
$$

DONAVON
237 
WWUS53 KDMX 080346
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1046 PM CDT TUE APR 7 2015

IAC051-179-080356-
/O.EXP.KDMX.SV.W.0001.000000T0000Z-150408T0345Z/
DAVIS IA-WAPELLO IA-
1046 PM CDT TUE APR 7 2015

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN DAVIS AND
SOUTHERN WAPELLO COUNTIES HAS EXPIRED...
        
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 4082 9246 4099 9256 4113 9218 4085 9218
TIME...MOT...LOC 0345Z 245DEG 25KT 4096 9228 

$$

DONAVON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 7, 6:43 PM CDT, 3 hours 19 minutes earlier.

Area forecast discussion, Apr 7, 6:43 PM CDT, 3 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
643 PM CDT TUE APR 7 2015

.SHORT TERM /TONIGHT/...
ISSUED AT 357 PM CDT TUE APR 7 2015

FORECAST REMAINS COMPLICATED THROUGH THE EVENING WITH SHOWERS AND
STORMS MOVING THROUGH THE NORTHERN HALF OF THE STATE.  THE WARM
FRONT REMAINED SOUTH OF THE BORDER THROUGHOUT THE DAY...RESULTING IN
A SHARP TEMPERATURE GRADIENT...WITH SOUTHEAST NEBRASKA IN THE UPPER
70S AND SOUTHWEST IOWA ONLY IN THE UPPER 50S.  MODELS DID NOT HANDLE
THE  NE AND E FLOW WELL WHICH KEPT TEMPERATURES AND DEW POINTS FROM
REACHING ORIGINAL FORECASTS...EVEN COOLING A FEW DEGREES EARLIER
THIS AFTERNOON.

FOR THE REST OF THE EVENING...ELEVATED CONVECTION WILL CONTINUE TO
PRIMARILY BE LOCATED WELL NORTH OF THE WARM FRONT IN THE NORTH
CENTRAL AND NORTHEAST AREAS OF THE STATE. OF THE HIGH RES MODELS THE
HRRR HAS HANDLED THE SITUATION BEST SO FAR AND SUGGESTS THAT THE
BEST LOCATIONS FOR THUNDERSTORMS REMAINS IN THE NORTHEAST AREAS OF
THE STATE AND SHOWERS FOR THE REST. THROUGHOUT MUCH OF THE STATE
THERE IS NO CAP AND ELEVATED CAPE...LENDING TOWARDS STORMS BEING SUB-
SEVERE AND MORE ALONG THE LINES OF CONVECTIVE SHOWERS.  A FEW OF THE
STRONGER STORMS IN THE NORTH HAVE ALREADY PRODUCED SMALL HAIL THIS
AFTERNOON AND COULD CONTINUE PRODUCING SMALL HAIL INTO THE EVENING.
EXPECTED HAIL SIZES ARE PEA TO DIME SIZE WITHIN THOSE STORMS. AFTER
PRECIPITATION PUSHES EASTWARD...THE STRATUS DECK WILL REMAIN IN
PLACE WITH LOW CEILINGS AND CHANCES FOR PATCHY AND LOCALLY DENSE FOG
WILL PREVAIL IN THE OVERNIGHT HOURS WITH LIGHTER WINDS EXPECTED AND
LOW DEW POINT DEPRESSIONS. WINDS WILL SHIFT OUT OF THE NORTHEAST AND
NORTH WHICH MAY LIMIT THE POTENTIAL FOR PATCHY DENSE FOG AS SOME
DRIER AIR IS ADVECTED IN...BUT VISIBILITIES SHOULD DROP SOME IN MANY
AREAS NONETHELESS WITH AMPLE MOISTURE AND WEAKER FLOW.

.LONG TERM /WEDNESDAY THROUGH TUESDAY/...
ISSUED AT 357 PM CDT TUE APR 7 2015

BRIEF LULL IS EXPECTED ON WEDNESDAY MORNING WITH LOW LEVEL COL
MOVING ACROSS SOUTHERN IOWA. HOWEVER...WITH UPPER SYSTEM PASSING
THROUGH THE WESTERN US AND PRESSING EASTWARD DURING THE DAY...WARM
ADVECTION WILL INCREASE RAPIDLY THROUGH LATE MORNING INTO THE
AFTERNOON ACROSS IOWA. IMPRESSIVE THETA-E ADVECTION IN THE LOWER
LEVELS BY AFTERNOON INTO THE NIGHT ACROSS MUCH OF THE STATE AS
SURFACE WAVE MOVES FROM THE FRONT RANGE INTO THE STATE BY THURSDAY
MORNING. INSTABILITY WILL PUSH NORTHWARD INTO THE STATE ON
WEDNESDAY WITH STRONG ADVECTION AND ANTICIPATE CONVECTION TO
DEVELOP ACROSS THE SOUTH BY AFTERNOON AND SPREAD NORTHWARD ACROSS
MUCH OF CENTRAL IOWA ON WEDNESDAY EVENING. MUCH OF THE INSTABILITY
WILL REMAIN ELEVATED AS SURFACE FRONT EARLY ON WITH SURFACE FRONT
ACROSS MISSOURI. GIVEN THE STRENGTH OF THE INSTABILITY...
ANTICIPATE LARGE HAIL TO BE AN ISSUE ACROSS SOUTHERN IOWA BY
WEDNESDAY AFTERNOON WITH THE THREAT SPREADING NORTHWARD TOWARD
CENTRAL IOWA DURING THE EVENING AND OVERNIGHT AS SURFACE LOW
BEGINS TO LIFT NORTHWARD INTO THE STATE. THE WARM SECTOR WILL LIFT
INTO SOUTHERN IOWA OVERNIGHT AND PASS ACROSS THE SOUTHEAST THIRD
OR SO OF THE FORECAST AREA ON THURSDAY MORNING. SURFACE LOW IS
POISED TO EXIT TO THE EAST BY MIDDAY THURSDAY WITH COLD ADVECTION
SPREAD ACROSS THE FORECAST AREA DURING THE DAY BEHIND THE SYSTEM.
THREAT OF SURFACE BASED CONVECTION WILL BE LIMITED TO THE FAR
SOUTHEAST WITH A BRIEF PERIOD LATE MORNING INTO THE EARLY
AFTERNOON PRIOR TO FROPA AS SYSTEM PROGRESSES RAPIDLY EASTWARD.
RAIN IS EXPECTED IN INTENSIFYING DEFORMATION ZONE IN NORTHERN IOWA
BY AFTERNOON INTO THE EVENING BEFORE FORCING DEPARTS TO THE
NORTHEAST WITH CLEARING SKIES LATE THURSDAY NIGHT WITH QUIET
WEATHER INTO FRIDAY. ANTICIPATE SOME DECENT QPF FROM THIS SYSTEM
WITH HEAVIEST AMOUNTS FROM LATE WEDNESDAY AFTERNOON INTO THURSDAY
MORNING WITH STRONG WARM ADVECTION AND MOISTURE TRANSPORT INTO
THE STATE. GENERALLY ONE HALF INCH TO ONE INCH OF RAIN IN GENERAL
WITH ISOLATED HIGHER AMOUNTS.

INTO THE WEEKEND...MODELS CONTINUE TO INDICATE ANOTHER SYSTEM
EJECTING FROM THE WEST TOWARD THE STATE. THERE HAS BEEN
INCONSISTENCY WITH THE MODELS IN THE HANDLING OF THIS SYSTEM BUT
IT APPEARS THAT SHOWERS AND SOME STORMS WILL BE PROBABLE FROM
LATE SUNDAY INTO EARLY MONDAY. AT THIS POINT...SEVERE POTENTIAL IS
UNKNOWN GIVEN THE VARYING SOLUTIONS...ALTHOUGH IT DOES APPEAR
LIMITED AT THIS TIME.

&&

.AVIATION...08/00Z
ISSUED AT 640 PM CDT TUE APR 7 2015

AREA OF SHOWERS AND A FEW THUNDERSTORMS ONGOING OVER PORTIONS OF
NORTHEAST IOWA THEN DIMINISHING TO LIGHT SHOWERS AND/OR DRIZZLE
INTO CENTRAL IOWA. EXPECT CIGS AND VSBYS TO LOWER AGAIN OVERNIGHT
WITH AREAS OF LIFR BECOMING WIDESPREAD. SOME DRIER AIR NEAR
KMCW/KALO MAY KEEP MVFR CONDITIONS THERE INITIALLY BEFORE CIGS
LOWER. CONDITIONS WILL IMPROVE A BIT ON WEDNESDAY THOUGH IFR/MVFR
CONDITIONS WILL REMAIN WIDESPREAD. THUNDERSTORMS WILL BECOME MORE
PREVALENT OVER SRN IA LATE IN THE PERIOD.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...CURTIS
LONG TERM...COGIL
AVIATION...DONAVON
Hazardous weather outlook, Apr 7, 4:33 PM CDT, 5 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
433 PM CDT TUE APR 7 2015

IAZ057>062-070>075-081>086-092>097-081100-
AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-
WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-
TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
433 PM CDT TUE APR 7 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

ISOLATED NON SEVERE THUNDERSTORMS WILL BE POSSIBLE OVERNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A SLIGHT RISK FOR SEVERE STORMS IS FORECAST FOR WEDNESDAY LATE
AFTERNOON INTO THURSDAY MORNING. LARGE HAIL AND DAMAGING WINDS
LOOK TO BE THE MAIN THREATS...BUT AN ISOLATED TORNADO CANNOT BE
RULED OUT.

ADDITIONAL THUNDERSTORMS CHANCES ARE ANTICIPATED ON SUNDAY
AFTERNOON INTO MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER WEDNESDAY AFTERNOON INTO
THURSDAY MORNING.

IAZ004>007-015>017-023>028-033>039-044>050-081100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-
433 PM CDT TUE APR 7 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED INTO THE
EVENING. A MARGINAL RISK OF SEVERE STORMS IS FORECAST AS ONLY A
COUPLE STORMS MAY BECOME SEVERE EARLY EVENING WITH LARGE HAIL THE
MAIN THREAT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A MARGINAL RISK FOR SEVERE STORMS IS FORECAST FOR WEDNESDAY LATE
AFTERNOON INTO THURSDAY MORNING. A FEW ISOLATED SEVERE STORMS ARE
POSSIBLE WITH MAINLY LARGE HAIL AND DAMAGING WINDS.

ADDITIONAL THUNDERSTORMS CHANCES ARE ANTICIPATED ON SUNDAY
AFTERNOON INTO MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE WEDNESDAY AFTERNOON INTO
THURSDAY MORNING.

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 7, 11:35 PM CDTSevere Thunderstorm WarningDMXWapello40 min
Apr 8, 9:12 AM CDTSevere Thunderstorm WarningDMXAdair, Adams33 min
Apr 8, 9:40 AM CDTSpecial Weather StatementDMXRinggold35 min
Apr 8, 10:09 AM CDTSpecial Weather StatementDMXClarke21 min
Apr 8, 10:35 AM CDTSpecial Weather StatementDMXWarren25 min
Apr 8, 10:46 AM CDTSpecial Weather StatementDMXMadison14 min
Apr 8, 11:17 AM CDTSpecial Weather StatementDMXDecatur13 min
Apr 8, 11:40 AM CDTSpecial Weather StatementDMXClarke20 min
Apr 8, 12:09 PM CDTSpecial Weather StatementDMXPolk36 min
Apr 8, 12:23 PM CDTSevere Thunderstorm WarningDMXJasper, Polk37 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.